South Dakota, 2004

Hail and Damaging Wind in South Dakota, June 10, 2004

June 10, 2004 · NWS ABR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 5 hours earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT THU JUN 10 2004

.SHORT TERM...TODAY THROUGH MONDAY MORNING.
FORECAST PROBLEMS THIS PERIOD INVOLVE PRECIPITATION TIMING AND
LOCATION.  MODELS AGREE PRETTY WELL ON BIG PICTURE...AND NOT TOO BAD
ON DETAILS.  AREA OF PRECIPITATION THAT WAS IN THE EAST TODAY IS NOW
MOVING OFF TO THE NORTH.  MOST OF THIS AREA WAS CLOUD COVERED TODAY
SO DID NOT BENEFIT FROM THE SUN.  AREAS TO THE WEST THAT DID CLEAR
ARE NOW SHOWING ACTIVE CONVECTION.  BY THIS EVENING H5 UPPER LOW
WILL BE IN SOUTH CENTRAL MONTANA WITH SURFACE REFLECTION NEAR THE
BORDER OF THE DAKOTAS AND MONTANA.  ENTIRE SYSTEM TAKES ON NEGATIVE
TILT AS FRONTAL BOUNDARY SLOWLY WORKS ACROSS THE STATE.  STAYED WITH
THE LIKELY THUNDERSTORM GRIDS FOR TONIGHT.  SYSTEM SLOWLY WEAKENS
AND MOVES EAST OF THIS AREA BY TOMORROW MORNING.  WITH THE SLOW
MOVING SYSTEM HAVE SOME CONCERNS FOR FLOODING.  MODEL QPF SUGGESTS
AMOUNTS OF TWO INCHES OR GREATER ARE POSSIBLE AS NEW DEVELOPMENT
TRACKS ACROSS THE PATH OF THE PREVIOUS STORM.  ETA BUFKIT CORFIDI
VECTORS SHOW VERY SLOW MOVEMENT OF THE STORM ELEMENTS.  FLASH FLOOD
GUIDANCE VALUES BETWEEN ONE AND TWO INCHES IN THE SOUTH CENTRAL
WOULD SUGGEST THAT ANY AREA OF PROLONGED HEAVY RAIN WOULD CREATE
PROBLEMS.

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS CONTINUING WITH ZONAL FLOW FORECAST FOR MOST OF THE EXTENDED
PERIOD...BECOMING MORE MERIDIONAL BY THE END OF THE PERIOD. THE
MODELS HAVE AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE COLD FRONT
PASSING THROUGH THE NORTHERN PLAINS ON MONDAY...BUT THE SOUTHERN
EXTENT OF THE VORT MAY OR MAY NOT INFLUENCE SD. HAVE CONTINUED WITH
DRY FORECAST BASED ON UNCERTAINTY OF TRACK. HIGH PRESSURE MOVES IN
FOR TUESDAY WITH TEMPERATURES NEAR NORMAL. GFS PROGS ANOTHER WEAK
COLD FRONT MOVING THROUGH ON WEDNESDAY NIGHT. TIMING OF FRONT IS
STILL QUITE UNCERTAIN SINCE IT IS ON DAY 6. IF MODELS ARE CONSISTENT
WITH THIS SYSTEM...PRECIP WILL NEED TO BE INTRODUCED LATE WED/WED
NIGHT AND THURSDAYS HIGHS COOLED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH KPIR TO KABR AND EAST FOR TONIGHT.
MN...FLOOD WATCH TONIGHT.
&&

KEEFE/KNUTSVIG
Hazardous weather outlook, Jun 10, 4:16 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUN 10 2004

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-111020-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
516 AM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING.  HEAVY RAIN MAY ACCOMPANY SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-111020-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
516 AM CDT THU JUN 10 2004

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA AND MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH VERY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 10, 5:20 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          22 W FORT PIERRE        44.36N 100.82W
06/10/2004                   STANLEY            SD   EMERGENCY MNGR

            BARN DESTROYED. WINDOWS BLOWN OUT OF OTHER SURROUNDING
            BUILDINGS.

&&

NWS

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sully

When
June 10, 7:30 PM CST
Where
Sully County, Onida
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -100.067

Thunderstorm Wind, Sully

When
June 10, 7:44 PM CST
Where
Sully County, Onida
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.700, -100.067

Wind downed flagpole, and damaged shed and pole barn of an ag-business east of Onida.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5409348, 5409347.